University of Arizona College of Medicine Phoenix, AZ, United States
Angiela Sivakumar, MD, Kelly Zucker, DO, Shivang Mehta, MD University of Arizona College of Medicine, Phoenix, AZ
Introduction: Drug-induced liver injury (DILI) is a staple in the differential for acute hepatitis, though discerning agents as potentiating underlying autoimmune hepatitis (AIH) is challenging. Here, we present an unusual case of drug-induced AIH.
Case Description/Methods: A 64 year old male with history of hypertension, tobacco use, and remote heavy alcohol use presented with 5 days of progressive jaundice, fatigue, acholic stools, and dark urine after consuming herbal teas made from fermented prickly pear as well as jujube/chili mix. Notable labs include AST 1677, ALT 1669, AP 196, T. Bili 16.8, and Globulin 3.9. Besides elevated IgG and IgA, chronic liver disease workup was negative. Biopsy finalized as moderate to severe plasma rich portal and lobular hepatitis with portal fibrosis. Patient was treated with Prednisone for seronegative drug-induced AIH with decline in transaminases. Interestingly, he had a monoclonal gammopathy on SPEP, which was unexpected given polyclonal hypergammaglobulinemia is typically seen with AIH. Immunofixation electrophoresis revealed elevated kappa/lambda ratio with negative bone survey and bone marrow biopsy leading to MGUS diagnosis.
Three months later, he was readmitted with similar complaints and worsened liver dysfunction. Prednisone had been rapidly tapered within days of discharge due to PCP concerns, yet the patient had demonstrated improvement in transaminases until reengaging in moringa, ginseng, and turmeric herbal teas. Biopsy revealed progression to severe portal and lobular hepatitis with numerous plasma cells and stage 3/4 patchy bridging fibrosis. Serologies were now positive for AMA and ASMA, both 1:160. Patient was started on Methylprednisolone and Azathioprine, given normal TPMT, with labs essentially unchanged for 1 week. He then underwent a 5 day course of plasmapheresis (PLEX) as salvage therapy with downtrend in transaminases before discharge with Prednisone, Azathioprine, Tacrolimus, and Ursodiol.
Discussion: Phenotypically, AIH and DILI are challenging to differentiate. Also difficult to determine is when drugs contribute to or reveal an underlying AIH, as we suspect occurred here. Drug-induced AIH has high relapse frequency post-corticosteroid withdrawal, especially when rechallenged, and this patient was given strict instructions not to consume herbal teas given concerns for disease progression. While PLEX is not a standard treatment for AIH, there are some studies indicating benefit, as seen with our patient who has been doing well since discharge.
Angiela Sivakumar indicated no relevant financial relationships.
Kelly Zucker indicated no relevant financial relationships.
Shivang Mehta indicated no relevant financial relationships.
Angiela Sivakumar, MD, Kelly Zucker, DO, Shivang Mehta, MD. P0795 - Here’s the Tea — A Case of Drug-Induced Autoimmune Hepatitis and Salvage Therapy With Plasmapheresis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.